The Multiple Risks of Benzodiazepine Use

benzodiazepenes

Benzodiazepines are a class of drugs that became widely used in the 1970s for their ability to reduce panic, anxiety, and insomnia. Some also functioned as anticonvulsants, reducing seizures. They are considered “downers,” with sedating qualities.

New research shows that benzodiazepine use, particularly long-term use, comes with risks such as increased mortality and mood instability.

At a 2015 scientific meeting, researcher Jari Tiihonen reported that among 21,492 patients with schizophrenia in Sweden, benzodiazepine use was associated with increased mortality, while antidepressant and antipsychotic use decreased mortality.

At the same meeting, researcher Cristina Albott reported that benzodiazepines may interfere with the rapid onset of schizophrenia usually brought about by intravenous treatment with the drug ketamine.

In 2010, researcher Roy Perlis reported in the Journal of Clinical Psychiatry that in STEP-BD, a large study of people with bipolar disorder, benzodiazepine use was associated with an increased risk of recurrence of mood episodes.

*Editor’s Note: Benzodiazepines can also exacerbate symptoms of post-traumatic stress disorder (PTSD) and regular use can lead to a decrease in lifespan. It now seems as though there are many reasons to exercise caution in the use of these drugs.

Article source:  http://bipolarnews.org/?p=3765

repost

6 thoughts on “The Multiple Risks of Benzodiazepine Use

  1. ckj261281 says:

    The benefits have to outweigh the risks I think being on them. My friend said the withdrawals were bad, her being on them for anxiety and not being told about the withdrawals. When given any kind of med, one should be told the pros & cons, I was only told that about depokate once I fell pregnant x

    Like

    • cherished79 says:

      You are so correct. Sometimes it seems the docs depend on the pharmacists to explain the side effects or med info to the patient, which I think is unfair. When I was on an antipsychotic medication (Seroquel), I would have appreciated if my doc had told me to be cautious or you’ll end up passing out within 15 minutes after swallowing the damn pills. The first time I was in a drunken stupor! Also, weight gain side effect would have been nice to know too. Thanks for commenting. 🙂

      Liked by 1 person

  2. updownflight says:

    I’m not on a huge dose of benzos, but I will have trouble coming off one (Ativan) and the other (Klonopin) my psychiatrist doesn’t even seem to want me to ever go off of. I was taking Ativan prn for years, but ended up taking 1 mg (small dose) every single day. Lately after my nephew’s death I’ve been up to 3 mg some days. I’m trying not to take more than 1 mg, but the urge is so strong.

    Like

    • cherished79 says:

      Those meds can be dangerous. I was on them only for a short while and never experienced any problems, however, a blogging friend of mine took them after receiving Ect treatments. She was on them for over a year and when she tried to finally get off, she was a complete mess. She said she trusted the doc too much. How are you supposed to know. you can only do so much investigating and you hope his degree allows him some knowledge. Perhaps not, but whom do we trust? It’s true though, too many are pill pushers. Thanks for commenting. 🙂

      Like

Would love a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s